Domain Derivatives for Energy Functionals with Boundary Integrals

  • Catherine Bandle
  • Alfred Wagner
Part of the International Series of Numerical Mathematics book series (ISNM, volume 161)


This paper deals with domain derivatives of energy functionals related to elliptic boundary value problems. Emphasis is put on boundary conditions of mixed type which give rise to a boundary integral in the energy. A formal computation for rather general functionals is given. It turns out that in the radial case the first derivative vanishes provided the perturbations are volume preserving. In the simplest case of a torsion problem with Robin boundary conditions, the sign of the first variation shows that the energy is monotone with respect to domain inclusion for nearly circular domains. In this case also the second variation is derived.


Domain derivative Optimality 

Mathematics Subject Classification




The authors would like to thank the referee for having pointed out many misprints and a computational error in the second variation for the torsion problem in balls.


  1. 1.
    Daners, D.: Faber-Krahn inequality for Robin problems in any space dimension. Math. Ann. 335, 767–785 (2006) MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Fujii, N.: Second order necessary conditions in a domain optimization problem. J. Optim. Theory Appl. 65(2), 223–245 (1990) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Garabedian, P.R., Schiffer, M.: Convexity of domain functionals. J. Anal. Math. 2, 281–368 (1953) MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Henrot, A., Pierre, M.: Variation et optimisation de formes. Springer, Berlin (2005) zbMATHGoogle Scholar
  5. 5.
    Pólya, G., Szegö, G.: Isoperimetric Inequalities in Mathematical Physics. Annals of Mathematics Studies, vol. 27. Princeton University Press, Princeton (1951) zbMATHGoogle Scholar
  6. 6.
    Simon, J.: Differentiation with respect to the domain in boundary value problems. Numer. Funct. Anal. Optim. 2, 649–687 (1980) MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Basel 2012

Authors and Affiliations

  1. 1.Mathematisches InstitutUniversität BaselBaselSwitzerland
  2. 2.Institut für MathematikRWTH AachenAachenGermany

Personalised recommendations